Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 10, 2003, 7:58 PM EDT for Martin County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 7:58 PM EDT (23:58 UTC)
- Expired
- May 10, 2003, 8:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Martin County, NC
The radar
The Raleigh/Durham radar (KRAX), 119 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS52 KMHX 102358 SVRMHX NCC117-110045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 758 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 845 PM EDT * AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF OAK CITY...OR ABOUT 9 MILES NORTHEAST OF TARBORO...MOVING SOUTHEAST AT 35 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HASSELL AROUND 805 PM EDT GOLD POINT...AND HAMILTON AROUND 810 PM EDT ROBERSONVILLE AROUND 815 PM EDT EVERETTS AROUND 820 PM EDT WILLIAMSTON...AND BEARGRASS AROUND 825 PM EDT JAMESVILLE AROUND 840 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3608 7743 3592 7753 3559 7689 3580 7674 13 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:33 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 10, 3:33 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 PM EDT SAT MAY 10 2003 SFC OBS INDICATE BOUNDARY FROM AROUND HSE NW TO DAN WITH SOME CONCERN THAT TSTMS FIRING OVER SW VA WILL MOVE ALONG THIS BOUNDARY SIMILAR TO FRI EVENING. WILL LEAVE IN 20-30 POPS TO COVER THIS. IF THIS ACTIVITY STAYS N OF AREA...EXPECT LITTLE IF ANY OTHER DEVELOPMENT OVER CWA DUE TO CAPPING. MODELS IN DECENT AGREEMENT WITH COLD FRONT MOVING THROUGH LATE SUN BUT EXPECT LITTLE IF ANY CONVECTION OVER ERN NC AS WESTERLY FLOW FROM SFC TO MID LVLS WILL INHIBIT DEVELOPMENT...BUT WILL PRODUCE NEAR RECORD HIGH TEMPS IN LOW 90S AWAY FROM COAST. DRY AND COOLER MON-WED...THEN UNCERTAINTY END OF WEEK WITH DIFFERING SOLUTIONS FROM MED RANGE MODELS. WILL GO WITH NCEP SOLUTION. MARINE: WEAK BNDRY N OF HAT WILL WEAKEN AND MOVE N WITH WINDS BECOMING SW ALL AREAS THIS EVENING WITH SPEEDS OF 10 TO 15 KT. GRDNT TIGHTENS ON SUN BETWEEN OFFSHR HIGH AND GRT LAKES LOW. WILL INCREASE WINDS NEAR SCA CONDITIONS BY SUN AFTN FOR ALL WATERS. FRONT WILL CROSS REGION SUN NIGHT WITH WINDS BECOMING MORE W/NW. HIGH BUILDS IN MON INTO WED WITH WINDS/SEAS SUBSIDING. PRESS GRADIENT EXPECTED TO TIGHTEN LATER ON THU WITH WINDS AND SEAS INCREASING. .MHX...NONE. JBM/RAP
Hazardous weather outlook, May 10, 3:57 AM EDT, 16 hours 1 minute before
NCZ029-044>047-079>081-090>095-098-103-104-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL AS A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:05 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 40 min |
| May 9, 8:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| May 9, 8:13 PM EDT | Special Marine Warning | MHX | 62 min | |
| May 9, 8:31 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 29 min |
| May 9, 8:34 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 26 min |
| May 9, 8:43 PM EDT | Tornado Warning | MHX | Greene | 32 min |
| May 9, 8:46 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 29 min |
| May 9, 9:11 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.